Priapism Associated With Conventional and Atypical Antipsychotic Medications: A Review
J Clin Psychiatry 2001;62(5):362-366
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Priapism is a prolonged, usually
painful, and persistent penile erection not usually associated
with sexual stimuli, resulting from a disturbance in the normal
regulatory mechanisms that initiate and maintain penile
flaccidity. This infrequent adverse event of antipsychotic
medication use requires emergency evaluation and has potentially
serious long-term sequelae including erectile dysfunction.
Clinicians prescribing antipsychotic medications should be aware
of this rare but serious adverse event.
Method: A computerized search, using the MEDLINE
database (1966-summer 2000), located cases of priapism associated
with most conventional antipsychotics as well as with clozapine,
risperidone, and olanzapine. The search included no restrictions
on languages. Keywords included priapism combined with antipsychotic
agents and the names of the currently available atypical
antipsychotics. Twenty-nine publications were located using these
parameters. Additional publications were reviewed for general
background on pathophysiology, evaluation, and management. The
quality of the evidence reviewed is limited by the observational
and uncontrolled nature of case reports, case series, and review
Results: Psychotropic-induced priapism is
currently believed to be caused by the alpha1-adrenergic
antagonism of these medications. Detumescence is sympathetically
mediated, and alpha1-adrenergic antagonism (within the
corpora cavernosa) inhibits detumescence. The propensity of
individual antipsychotics to induce priapism can presumably be
estimated on the basis of alpha1-adrenergic blockade
affinities. Of the conventional antipsychotics, chlorpromazine
and thioridazine have the greatest alpha1-adrenergic
affinity and have been most frequently reported to be associated
with priapism. Of the atypical antipsychotics, risperidone has
greater alpha1-adrenergic affinity, although 3 of the
5 currently U.S. Food and Drug Administration (FDA)-approved
atypicals have been reported to be associated with priapism.
Conclusion: Virtually all antipsychotic
medications have been reported to rarely cause priapism due to
their alpha-adrenergic antagonism. This adverse event should be
considered a urologic emergency. Clinicians should be familiar
with this infrequent serious adverse event of antipsychotic